Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 2, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Mar 1, 2004, 3:05 PM CST for Cook County, Lake County, Illinois. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2004, 3:05 PM CST (21:05 UTC)
- Expired
- Mar 1, 2004, 3:45 PM CST
- In force
- 40 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Cook County, IL, Lake County, IL
The radar
The Chicago radar (KLOT), 66 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 3:10 PM CST | HAIL 0.75 | Schaumburg, IL | |
| Mar 1, 3:24 PM CST | HAIL 0.75 | Arlington Heights, IL | |
| Mar 1, 3:25 PM CST | HAIL 1 | Arlington Heights, IL | |
| Mar 1, 3:26 PM CST | HAIL 1 | Schaumburg, IL | REPORTED AT ROSELLE AND SCHAUMBURG ROADS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 11:30 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
142
WUUS53 KLOT 012105
SVRLOT
ILC031-097-012145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
304 PM CST MON MAR 1 2004
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN COOK COUNTY IN NORTHEAST ILLINOIS
LAKE COUNTY IN NORTHEAST ILLINOIS
* UNTIL 345 PM CST
* AT 304 PM CST A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
STREAMWOOD...OR ABOUT 4 MILES WEST OF ROSELLE...MOVING NORTHEAST AT
50 MPH.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
WINDS 65 TO 75 MPH.
LAT...LON 4200 8825 4200 8785 4249 8780 4248 8817
4220 8819
$$
AEPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 5:45 AM CST, 9 hours 20 minutes earlier.
Area forecast discussion, Mar 1, 5:45 AM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 545 AM CST MON MAR 1 2004 .DISCUSSION FOR MORNING GRIDS/ZFP... MODELS ON TRACK WITH PREVIOUS SYNOPSIS. FIRST WAVE IS MOVING THRU WITH DRY TONGUE WEDGING NORTH UP MS VLY. ITS HERE THAT MODELS PROG CAPES TO MAX OUT TODAY AS MID LVL COOLING IN DRY TONGUE IS COMPLEMENTED WITH SFC HEATING IN SUN EXPOSED LAND MASS. THIS SHUD TURN THINGS OVER AND IF IT IS GOING TO GO TO SVR STAGES...IT WILL BE THIS AFTN AS THE DRY TONGUE SLIDES EAST OVER IL AND INDY. COLD FRONT ASSOC WITH SFC LOW PASSING TO OUR NORTH THIS EVENING WILL STABILIZE AND BEGIN COOLING THINGS DOWN. SHOWERS ARE PSBL BEHIND FIRST FNT THAT EVENING. AM GOING DRY WITH SECONDARY FRONT ON TUESDAY HOWEVER. BUT THIS SHUD COOL THINGS DOWN FROM THE 60S NEXT COUPLE OF DAYS. AN INVERTED TROF EXTENDING FROM A DEVELOPING LOW IN SRN TX WED NGT SHUD STEER SOME OVERRUNNING MOISTURE BACK THIS WAY WED NGT AND THURSDAY. THIS IS JUST ONE OF A SERIES OF WAVES THAT WILL PASS TO OUR SOUTH OR DROP DOWN FROM FROM SRN CANADA THIS NEXT WEEK. THE ONLY SIGNIFICANT SYSTEM CUD BE THE SECOND WAVE TO OUR SOUTH ON SATURDAY. TEMPS LOOK A BIT TOO WARM FOR A GOOD SNOW...BUT IF CAA IS STRONGER THAN MODELS PREDICT AFTER THAT FIRST WAVE...WE CUD BE SETTING UP FOR AN EARLY MARCH WINTER REGRESSION. LUCKILY IT WILL BE A WEEKEND. RLB && .AVIATION... FOR 18Z TAFS...SATL PICS SHOW IMPROVING CONDITIONS RAPIDLY MOVING INTO THE TAF AREA AND SHOULD BE FOG FREE WITH MVFR CIGS BY 19Z. NEXT ITEM IS TS EXPECTED DEVELOP EARLY AFTERNOON E IA 19-20Z AND THEN RAPIDLY MOVE THRU TAFS BY 00Z. AFTER THAT MVFR CIGS WITH SCT SHRA THRU 05Z THEN JUST MVFR CIGS. WIND TO BE GUSTY S TO SSW DURING AFTERNOON BECOMING WSW THIS EVE. AF && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...SMALL CRAFT ADVZY TODAY AND EARLY TONIGHT.. &&
Hazardous weather outlook, Mar 1, 10:30 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 1030 AM CST MON MAR 1 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -021200- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 1030 AM CST MON MAR 1 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. A STRONG LOW NEAR OMAHA LATE THIS MORNING WILL MOVE TO SOUTHWEST WISCONSIN BY THIS EVENING. STRONG SOUTHERLY WINDS WILL PULL WARM MOIST AIR INTO ILLINOIS AND INDIANA AHEAD OF THE LOW. AN AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE SURFACE FRONT ASSOCIATED WITH THE LOW AND MOVE INTO THE OUTLOOK AREA BY MID AFTERNOON. THE COMBINATION OF SOME SURFACE HEATING AND COLD TEMPERATURES ALOFT WILL PRODUCE ENOUGH INSTABILITY TO PRODUCE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORMS WILL WEAKEN AND MOVE EAST OF THE AREA BY EARLY EVENING WITH THE PASSING OF THE COLD FRONT AND THE LOSS OF HEATING AFTER SUNSET. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-021200- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 1030 AM CST MON MAR 1 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... THIS AFTERNOON AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR WINDS TO 25 KNOTS AND WAVES UP TO 4 FEET TODAY TOWARD OPEN WATER...AND UP TO 30 KNOTS WITH WAVES TO 5 FEET TONIGHT. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
In the hours before
Local storm report, Mar 1, 2:07 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
207 PM CST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL DE KALB 41.93N 88.75W
03/01/2004 0.75 INCH DE KALB IL NWS EMPLOYEE
&&
AFLocal storm report, Mar 1, 2:33 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
233 PM CST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST HUNTLEY 42.17N 88.42W
03/01/2004 68 MPH MCHENRY IL TRAINED SPOTTER
&&
CLKThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 2:05 PM CST | Severe Thunderstorm Warning | LOT | Boone, DeKalb, Kane, McHenry | 25 min |
| Mar 1, 4:39 PM CST | Special Marine Warning | LOT | 51 min | |
| Mar 1, 4:39 PM CST | Special Marine Warning | LOT | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.